Log in
Crohn's and Colitis Support
2,319 members677 posts

Does hormones cause ulcerative colitis flares?

I'm curious as to whether anyone has suffered with colitis flares when they have altered either their thyroid meds or contraceptives? I'm still flaring since last August and the changes I made back then was an increase in thyroid meds slightly from 75/100mg to 100mg and the Merina coil fitted to control my Endometriosis. The IBD nurses and Gastro consultant seems to think it is not related but I am pretty sure it is. Any thoughts?

9 Replies
oldestnewest

I'm so glad you've said this! I've been for the last few years told that I had endo but a recent lap said I didn't so I got referred to the bowl specialists as they now think it's IBD. Although I've been having a 'flare' or whatever it is (I'm reluctant to say IBD until confirmed) for four months now, usually my symptoms all get worse during my period and for a week after, I'm thinking it's due to taking mefenamic acid, transanamic acid and also regular ibroprofene to help with the pains I get (I have PCOS). I have read that NSAIDs can cause a flare and although I think these pills make me bleed rectally, prior to taking all these pills my symptoms were horrific just before through to just after a period (hence the testing for endo).

Long story short I've been having be same thoughts as you and have been trying to research and have found some others saying that they too experience this, but there seems no hard evidence.

Hope you're not feeling too bad! X

1 like
Reply

Hi Jess, thanks for replying. I used to get severe pain before and during my periods but the Merina coil has been amazing. I don't get any PP pain or PMT but the annoying thing is I now have ulcerative colitis flares. It's like I am damned if I do and damned if I don't :o( I've booked to see a gynae nurse a week on Wed to ask them if anyone else has had UC flares with contraceptives. I don't understand why the gastro nurses and doctors swear blind it's not related when there are so many women out there that it has happend to. I will continue with my quest for the root cause as I don't want to be on steroids / UC meds forever. Jo x

Reply

When I discontinued my contraceptive is when I began having UC symptoms. My doctors said it wasn't related but I've never been convinced of that.

Reply

Hi Cylarreta, thanks for replying. Did your UC symptoms die down once you discontinued the contraceptives? I was diagnosed with UC in 2008 and it was around the time I was diagnosed with Endometriosis when I was trying different contraceptives. I never put two and two together since this episode. Jo x

Reply

Hello. No, I noticed that my GI problems became worse after I stopped. I didn't connect the dots until much later. I never got back on any BC. I've been tempted to to see if it makes a difference.

Reply

My colitis symptoms definitely vary with my hormones. They are always worse the week before my period and I had a terrible flare when I became pregnant. My colitis nurse has always agreed that this is a common thing. I have used a merina coil in the past but honestly can't remember if it made my symptoms better or worse. It actually didn't agree with me and sent my hormones all over the place so I would have had difficulty telling if it was affecting my symptoms.

1 like
Reply

Hi Liz, I had the merina coil removed after 6 months of flaring with colitis and the next day my colitis was gone! All the health professionals were surprised at this but I wasn't as I knew it was the coil causing it, I just wish they had listened to me in the first place. Jo x

Reply

I had a similar experience. Had strange bowel issues in 2012 after a few years on the pill. Ended up without a precise diagnosis, maybe post-infectious IBS, but take these steroids anyway for three months (calprotectin was 86). I got off the pill, took the steroids and felt better and never looked back. Fast forward to march 2018, I got a Mirena: from that day terrible pains and diarrhea after every meal; got it out in November, feeling much better already, but calprotectin is 136 so now I have to undergo a colonoscopy and bowel MRI to rule out Crohn's. There certainly is a link between hormones and bowel inflammation. Mirena to me was a disaster. Please Jo keep in touch.

Reply

Hello - good to hear from you but sorry to hear you're going through this awful time. My colitis has been ok since the big flare 2 years ago but in October I flared again just before my period and I've been having problems ever since. They did the Calprotectin stool test and my result was 897. I only read this from a letter the IBD nurse had written my GP so questioned it as I hadn't heard of it before. The nurse said my levels were very high 2 years ago too but I've never had any follow up which really annoyed me. I've now had another test and see the Consultant next week. I am sure my hormones are involved in the flare as I suffer with Endometriosis and have awful PMT every month.

1 like
Reply

You may also like...